Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 10, NWS Kansas City, MO

February 4, 2019Buchanan County, Missouri

NWS Kansas City, MO issued this river flood warning at Feb 4, 2019, 7:04 AM CST for Buchanan County, Missouri. It took effect at Feb 4, 2019, 9:34 AM CST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2019, 7:04 AM CST (13:04 UTC)
In effect from
Feb 4, 2019, 9:34 AM CST
Expired
Feb 5, 2019, 1:23 PM CST
In force
28 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 105 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Platte River near Agency (AGYM7). The gauge peaked at 23.62 ft at Feb 4, 2019, 6:00 PM CST.

actionminormoderate1015202502/0402/0502/06
Action stage
15 ft
Minor stage
20 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06820500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Feb 4, 5:30 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 4, 5:30 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
530 AM CST Mon Feb 4 2019

.Discussion...
Issued at 313 AM CST MON FEB 4 2019

Strong cold frontal boundary has moved into northwest Missouri, as
of 09z Monday morning. Already a 30-35 degree temperature
difference exists between the warm and moist airmass ahead of the
cold front and the cold/dry airmass in the post frontal
environment. This boundary will continue its march
south/southeastward through the day, ultimately resulting in
falling temperatures through the day. As a consequence, we will
likely see the daytime high during the early morning hours, as
opposed to the traditional post-midday time frame. Expect the
midday temperatures to be in the 20s across NW MO, with 30s and
40s area-wide. Lower end chance PoPs will accompany this colder
airmass as the cold frontal boundary will offer some low level
support for parcel lift, while a weak shortwave trough will
provide some mid/upper support. As is the case with the past
several days moisture quality and depth is marginal, so any
accumulation should be minimal. Currently the forecast calls for
the bulk of any falling precipitation to occur either in the
prefrontal environment, or just on the cool side of the boundary
where surface temperatures remain above freezing. There could be a
narrow window where moisture quality is still adequate for some
falling precipitation and the temperature has fallen into the
lower 30s, but for now it appears that whatever precipitation
falls will fall as liquid. One other concern regarding potential
impacts from this Monday light rain is that whatever falls may be
susceptible to freeze once that cold air rushes in.

Aside from the above scenario, expect this initial round of winter
weather to be generally event-free. The surface ridge oozing
southward into the region will bring frigid temperatures for
Tuesday morning, and that will set the stage for a complicated and
potentially medium impact winter weather scenario for the middle
to latter part of the week. Return flow on Tuesday will bring a
slug of warm/moist air into back into the region as H85 and H5
troughing will occur just west of the forecast area. Surface
conditions will likely remain around or below freezing area-wide,
with perhaps an exception along and south of I-70. H85
temperatures look like they will remain well above freezing area-
wide, so at this point it looks likely that any precipitation that
falls on Tuesday within this return flow warm/moist air advection
regime will fall as freezing rain, with an outside chance at some
sleet, should the surface to low level temperatures remain a bit
colder than currently advertised. Currently the forecast ice
amounts fall short of any warning criteria, but there is a good
chance that some portions of central and northern Missouri could
see around .10" to .20" of ice, with lower ice accumulations
further west toward the KC Metro. That being said there is still a
decent chance that even the KC Metro could see a glazing of ice on
Tuesday.

The picture for Wednesday and Thursday is still a bit fuzzy, as
models continue to show divergent solutions regarding a higher
impact winter weather system. GFS indicates what appears to be a
solution that is too warm for Wednesday and Thursday, and if taken
verbatim would result in nearly zero winter weather for Wed and
Thurs. On the other end of the spectrum is the NAM, which is quite
a bit cooler quite a bit further south than the GFS, and keeps a
cold enough low level thermal profile to produce wintry
precipitation. Standing in the middle ground between the extremely
warm GFS and the extremely cool and aggressive NAM is the ECMWF,
which indicates some warmth recovery in the lowest levels of the
atmosphere and the surface. This type of solution - which is
certainly backed up by the GFS - would result in more of a rainy
day on Wednesday, with a transition to freezing rain and sleet as
the main system ejects through the area and the cold air rushes
back in. Overall, the ECMWF would indicate some marginal to
moderate impacts, with the GFS generally indicating marginal
impacts from the Wed/Thurs precipitation. Now, there's also the
NAM, which is the outlier with respect to the low level cold air
as well as the moisture return, so for now will be largely
disregarded, barring better consistency among it's own solutions
as well as some convergence with the ECMWF. At any rate, should
something a little closer to the NAM occur, we could be seeing a
bit higher impacts with ice totals perhaps approaching Ice Storm
Warning criteria Wed night into Thursday. Once again, this NAM
solution is being largely disregarded for now, but it's certainly
something to continue watching as we go into Tuesday and
Wednesday. One thing that the models seem to agree pretty firmly
on is that the thermal profile will be more conducive to an icy
mix, as opposed to snow production. The low level warm nose will
likely be very formidable, and probably won't erode enough to
allow any ice crystals to survive to the surface until very late
in the event when the trough is pushing through the area and the
moisture makes its quick exit toward the east as the cold and dry
air rushes back in for the late part of the week, into the
weekend.

Expect precipitation to end from west to east by Friday morning.
Cold air comes rushing back in, as a surface ridge becomes more
established over the region again. Expect very cold temperatures
Friday and Saturday mornings with some locations within the
forecast area approaching or dropping below 0 degrees. Daytime
highs for Friday and Saturday will be rather chilly, but current
model trends indicate some warming into next weekend, which may
result in temperatures in the 40s for Sat and Sun.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 528 AM CST MON FEB 4 2019

Strong wind shift making it through the terminals as a cold front
dives south/southeast. Expect winds to make a fairly sudden change
to northwest, with gusts approaching 30 mph at times. Winds will
gradually dwindle through the day and low clouds should scatter
with VFR conditions expected through the overnight period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Feb 4, 5:24 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
524 AM CST Mon Feb 4 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
524 AM CST Mon Feb 4 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Light freezing rain is possible tonight, into early Tuesday morning.
At this time a glazing of ice, up to .05" of accumulation is
anticipated.

 More detailed information
 can be accessed at... https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 More wintry weather is expected on Wednesday and Thursday. Details
regarding timing and location of potentially medium impacts are
evasive at this time, but confidence is growing in at least some
impactful freezing rain and sleet Wednesday and Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 9:44 PM CSTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Feb 4, 6:19 AM CSTRiver Flood WarningEAXLinn, Livingston21 days
Feb 4, 7:04 AM CSTRiver Flood WarningEAXCarroll, Chariton4 days
Feb 4, 11:11 AM CSTAreal Flood WarningEAXAdair, Chariton, Linn, Macon, Randolph, Sullivan24 hr
Feb 4, 3:30 PM CSTWinter Weather AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more69 hr

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.